There is no single recommended way to safely discontinue a SSRI (selective serotonin reuptake inhibitors) like Zoloft (sertraline) as everyone's medication situation and circumstances (e.g. age, comorbidities, concomitant medications) are different. Nevertheless, many sources and guidelines offer guidance.
One of the largest studies on the matter recommends that most, if not all patients who take SSRIs should taper their dose over at least four weeks if you have been on the medication for at least six weeks. For those who are having particular difficulty with withdraw symptoms, one study recommends to be more conservative and reduce your dose by 25% every four to six weeks. This means that it can take some individuals over 3 months to stop their SSRI!
It is also important to know that tapering may not completely eliminate symptoms of withdrawal. When tapering, if symptoms are problematic, it may be a good idea to return to previous dose that was well tolerated and taper more slowly.
In addition, if your current tapering method of Zoloft isn't working (e.g. taking doses every other day), you want want to try an alternative approach, such as slowly lowering your dose every few weeks but continue to take the medication daily. Sometimes withdrawal symptoms are more severe if there is too long of a time between doses.
What Are The Symptoms Of Zoloft Withdrawal?
Withdrawal symptoms are generally reported as the acronym FINISH:
- Flu-like symptoms
- Sensory disturbances
In terms of how long withdrawal symptoms last, according to one source, they usually begin & peak within one week of a dose change and can last anywhere from one day to three weeks.
Remember that it is not uncommon for it to take weeks or even months to successfully discontinue Zoloft with minimal withdrawal symptoms. It also sometimes takes alternatives approaches if your current tapering method isn't working. Be sure to discuss options with your doctor for the best method for your situation and so you can be monitored for side effects.